Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 127, NWS Goodland, KS

August 23, 2002Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2002, 8:09 PM MDT for Wallace County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2002, 8:09 PM MDT (02:09 UTC)
Expired
Aug 23, 2002, 9:15 PM MDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wallace County, KS

The radar

The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 5:55 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
3250 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WUUS53 KGLD 240209
SVRGLD
KSC199-240315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 915 PM MDT

* AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 23 MILES NORTHWEST OF SHARON SPRINGS...OR ABOUT
  15 MILES SOUTHWEST OF GOODLAND...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESKAN AT 835 PM MDT
  SHARON SPRINGS AT 850 PM MDT
  WALLACE AT 900 PM MDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SATURDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS
AND SOUTHWEST NEBRASKA.

&&

LAT...LON 3913 10148 3914 10208 3869 10205 3870 10148

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:36 PM MDT, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 23, 2:36 PM MDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT FRI AUG 23 2002

FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES THROUGH SUNDAY
HOURS AS WELL AS CLOUD COVER AND EFFECTS ON TEMPERATURES THROUGH
SAME PERIOD.

12Z UPPER AIR ANALYSIS SHOWED STRONG UPPER LOW OVER NORTHWEST CONUS
WITH VORT MAX WORKING WITH GOOD MOISTURE OVER SOUTHERN AND CENTRAL
COLORADO MOVING EASTWARD. AT THE SURFACE A WEAK FRONTAL BOUNDARY
EXTENDING EAST TO WEST JUST TO OUR SOUTH.

MODELS INITIALIZED WELL TODAY WITH REGARD TO POSITION AND STRENGTH
OF UPPER LEVEL WAVES TO MOVE THROUGH REGION IN UPPER FLOW THROUGH
NEXT 36 HOURS. HAVE OPTED TO GO WITH A BLEND OF ETA/AVN MODELS
THROUGH DAY 3 DUE TO PERSISTENCE AS WELL AS WITH BEST PORTRAYAL OF
MOISTURE AND STRENGTH OF SYSTEMS.

FOR TONIGHT EXPECT CONVECTION CURRENTLY OVER COLORADO AND NEW
MEXICO TO CONTINUE TO FLOW INTO WESTERN KANSAS. HIGH LAPSE RATES AND
GOOD CAPE VALUES ALONG WITH ABUNDANT MOISTURE WILL RESULT IN A
NIGHT OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA.
WILL CARRY 40 TO 50 POPS OVER THE NORTH HALF OF FORECAST AREA TO
LIKELY POPS OVER THE SOUTH HALF. TEMPS WILL BE CLOSE TO GUIDANCE
IN THE 60S.

FOR SATURDAY WILL CARRY CHANCE POPS FOR LINGERING SHOWERS AND
THUNDERSTORMS ESPECIALLY DURING THE MORNING THE ENTIRE FORECAST
AREA. EXPECT SKIES TO BE MOSTLY TO PARTLY CLOUDY. THIS WILL TEND TO
KEEP TEMPERATURES DOWN A BIT. WILL GO CLOSE TO GUIDANCE WITH
TEMPERATURES IN THE 80S.

FOR SATURDAY NIGHT MODELS PROG ANOTHER MUCH WEAKER UPPER SHORTWAVE
TO MOVE SOUTHEAST THROUGH THE AREA OVERNIGHT. WITH SOME LEFTOVER
LOW AND MIDDLE LEVEL MOISTURE AND MODEST DYNAMICS MAY SEE A FEW
THUNDERSTORMS FORM IN THE LATE AFTERNOON INTO SATURDAY EVENING.
TEMPS OVERNIGHT WILL BE AGAIN IN THE MIDDLE TO UPPER 60S.

FOR SUNDAY WEATHER SHOULD BE DRIER AS A WEAK RIDGE OF HIGH PRESSURE
MOVES ACROSS THE REGION. ALSO EXPECT DAYTIME TEMPERATURES TO WARM
UP A BIT REACHING INTO THE LOWER TO MIDDLE 90S AT MOST LOCATIONS,

FOR THE PERIOD MONDAY THROUGH FRIDAY OF NEXT WEEK WILL MAKE VERY
LITTLE CHANGE IF ANY TO MY INHERITED FORECAST. MODELS SHOW WEAK
RIDGING ALOFT AND AT THE SURFACE WITH A SERIES OF WEAK UPPER LEVEL
SHORTWAVES MOVING MORE SOUTHEAST ACROSS REGION IN UPPER FLOW.
EXPECT TEMPERATURES TO BE CLOSE TO NORMAL THROUGHOUT MUCH OF THE
WEEK.

.GLD...NONE.

LAMMERS

In the hours before

Local storm report, Aug 23, 7:40 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    7 N RULETON               KS   1.75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY PUBLIC.
Local storm report, Aug 23, 7:42 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    WINONA                    KS   .88 INCH HAIL
08/23/02   LOGAN                          REPORTED BY PUBLIC.
Local storm report, Aug 23, 7:45 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    17 NW GOODLAND            KS   1.75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 23, 7:47 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    4 SE RUSSELL SPGS         KS   1.75 INCH HAIL
08/23/02   LOGAN                          REPORTED BY PUBLIC.
Local storm report, Aug 23, 7:49 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    12 NW GOODLAND            KS   .75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY PUBLIC.
Local storm report, Aug 23, 8:03 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    7 S IDALIA                CO   .75 INCH HAIL
08/23/02   YUMA

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:19 PM MDTSevere Thunderstorm WarningGLDSherman56 min
Aug 23, 6:59 PM MDTSevere Thunderstorm WarningGLDLogan61 min
Aug 23, 7:14 PM MDTSevere Thunderstorm WarningGLDSherman61 min
Aug 23, 8:16 PM MDTSevere Thunderstorm WarningGLDSherman59 min
Aug 23, 8:36 PM MDTFlash Flood WarningGLDSherman3 hr
Aug 23, 8:41 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas64 min
Aug 23, 9:35 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan55 min
Aug 23, 9:44 PM MDTSevere Thunderstorm WarningGLDLogan46 min
Aug 23, 10:30 PM MDTSevere Thunderstorm WarningGLDWichita30 min
Aug 23, 11:16 PM MDTSevere Thunderstorm WarningGLDWichita44 min
Aug 23, 11:59 PM MDTSevere Thunderstorm WarningGLDWichita46 min
Aug 24, 1:56 AM MDTSevere Thunderstorm WarningGLDSherman64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.